Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 29, NWS Houston/Galveston, TX

September 12, 2014Brazos County, Burleson County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Sep 12, 2014, 8:52 PM CDT for Brazos County, Burleson County, Texas. It was in force for 113 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2014, 8:52 PM CDT (01:52 UTC)
Expired
Sep 12, 2014, 10:45 PM CDT
In force
113 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Brazos County, TX, Burleson County, TX

The radar

The Ft Hood radar (KGRK), 84 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 9:10 PM CDTFLASH FLOOD1 Ese Bryan, TXWATER REACHING UP TO CARS ON STREET AT VILLA MARIA AND RUSSLING OAKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.9 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2014-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2014-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

217 
WGUS54 KHGX 130152
FFWHGX
TXC041-051-130345-
/O.NEW.KHGX.FF.W.0029.140913T0152Z-140913T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
852 PM CDT FRI SEP 12 2014

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BRAZOS COUNTY IN SOUTHEASTERN TEXAS...
  BURLESON COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 1045 PM CDT
    
* AT 850 PM CDT...DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS  
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. THREE TO FOUR INCHES 
  OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY WITH AN ADDITIONAL INCH OF RAIN. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COLLEGE STATION...BRYAN...SOMERVILLE...SNOOK...AND LYONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3070 9660 3070 9655 3071 9654 3075 9634
      3065 9625 3036 9641 3032 9666 3033 9674

$$

LW
1 follow-up statement
184 
WGUS74 KHGX 130300
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1000 PM CDT FRI SEP 12 2014

TXC041-051-130345-
/O.CON.KHGX.FF.W.0029.000000T0000Z-140913T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BRAZOS TX-BURLESON TX-
1000 PM CDT FRI SEP 12 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
CENTRAL BRAZOS AND CENTRAL BURLESON COUNTIES...

AT 958 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA. 4 TO 6 
INCHES OF RAIN HAVE FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN 
SHORTLY. THE HEAVIEST RAIN HAS FALLEN IN WESTERN PARTS OF COLLEGE 
STATION NEAR EASTERWOOD FIELD WHERE 2 INCHES HAVE FALLEN IN LAST 
HOUR.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
COLLEGE STATION...BRYAN...SOMERVILLE...SNOOK...KYLE FIELD AND LYONS. 

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3070 9660 3070 9655 3071 9654 3075 9634
      3065 9625 3036 9641 3032 9666 3033 9674

$$

39

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 7:19 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 12, 7:19 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
719 PM CDT FRI SEP 12 2014

.DISCUSSION...
00Z TAF DISCUSSION IN AVIATION...

&&

.AVIATION...
MAIN CONCERN WILL BE TSRA ALONG THE FRONTAL BOUNDARY NOW PUSHING
INTO TEH BRAZOS VALLEY THROUGH TO THE PINEY WOODS. FRONT APPEARS
TO BE JUST NORTH OF KCLL TO KLFK AT 00Z. EXPECT TSRA TO BE THE
ISSUE AT KCLL/KUTS FOR NEXT COUPLE HRS. KCXO AND POSSIBLY KIAH MAY
NEED TO BE AMMENDED DEPENDING ON HOW TSRA EVOLVE. WITH THE LOST OF
DAY TIME HEATING...EXPECT TSRA TO BE MAINLY SHRA. HRRR/RAP BOTH
SHOW THESE TRENDS THE NEXT FEW HRS AND THEN AFTER 06Z LOOKS LIKE
MAINLY SHOWERS THROUGH 12-15Z. FRONT SHOULD REACH HOUSTON AREA
AROUND 05Z AND THEN OFF THE COAST 09Z-12Z. CIGS SHOULD GO MVFR
BEHIND THE COLD FRONT AND PERSIST FOR MUCH OF THE EXTENDED TAF
PERIOD. THINK BY AFTERNOON SHOULD SEE VFR CIGS WITH NORTHERLY
WINDS. CLOUDS MAY NOT CLEAR OUT UNTIL SAT NIGHT.

39

&&

.PREV DISCUSSION... /ISSUED 357 PM CDT FRI SEP 12 2014/

MARINE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY REDEVELOP TONIGHT
AND TRAVERSE THE UPPER TEXAS COASTAL WATERS THROUGH SATURDAY
MORNING WITH A COLD FRONT MOVING INTO THE COASTAL WATERS SATURDAY.
EASTERLY FLOW WILL BECOME NORTHEAST AND INCREASE TO 10 TO 15 KNOTS
WITH SEAS OF 3-5 FEET POSSIBLY INCREASING TO 4-6 FEET OFFSHORE.
DRIER AIR SHOULD FOLLOW ON SUNDAY BUT THEN THE WAVE OVER FLORIDA
WILL BE THE NEXT ISSUE. AT PRESENT MOST GUIDANCE TAKES A
DISORGANIZED WAVE INTO THE LOWER TEXAS COAST MONDAY NIGHT/TUESDAY
BUT IF IT DEVELOPS THEN THESE TRACKS MAY NEED CHANGES. MARINERS
SHOULD STAY ABREAST OF ANY DEVELOPMENT OF THE SYSTEM.
45

PREV DISCUSSION... /ISSUED 346 PM CDT FRI SEP 12 2014/

DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE INLAND ALONG THE UPPER
TEXAS COAST THIS AFTERNOON. RICH TROPICAL MOISTURE HAS ALLOWED FOR
VERY HEAVY RAINFALL RATES AND SOME AREAS HAVE SEEN MINOR STREET
FLOODING ALTHOUGH STORM MOTIONS HAVE BEEN FAST ENOUGH TO PREVENT
MORE SERIOUS IMPACTS. FURTHER NORTH COVERAGE IS INCREASING FROM
NEAR COLLEGE STATION TO HUNTSVILLE TO TRINITY AS MOISTURE POOLS
AHEAD OF THE PREFRONTAL TROUGH. EXPECT THIS ACTIVITY TO CONTINUE
THROUGH THE EVENING HOURS WITH SOME LOCALLY HEAVY RAINFALL
POSSIBLE. RAIN CHANCES WILL LINGER THROUGH TOMORROW BUT MODELS
CONTINUE TO TREND DRIER FOR SATURDAY EVENING INTO SUNDAY SO HAVE
LEFT LOWER POPS FROM PREVIOUS FORECAST IN PLACE.

THE MID AND EXTENDED RANGE FORECASTS WILL BE HIGHLY DEPENDENT UPON
THE EVOLUTION OF INVEST AL92 WHICH IS TRACKING WESTWARD ACROSS
SOUTHERN FLORIDA. THIS SYSTEM HAS DISPLAYED A WELL ORGANIZED LOW
LEVEL CIRCULATION IN VISIBLE SATELLITE IMAGERY TODAY AS IT
CROSSED LAKE OKEECHOBEE WITH CONVECTION BLOSSOMING OFFSHORE.
MODELS CONTINUE TO NOT DO MUCH WITH THIS SYSTEM IN TERMS OF
ORGANIZATION AND KEEP IT AS A TROPICAL WAVE MOVING ACROSS THE
GULF. WHETHER IT BECOMES MORE ORGANIZED OR NOT IT WILL PRODUCE A
CHANCE FOR RAIN LATER IN THE WEEK AND WILL BEAR WATCHING OVER THE
WEEKEND. 38

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      66  79  68  86  71 /  60  30  20  10  10
HOUSTON (IAH)              73  86  69  88  73 /  60  40  20  10  10
GALVESTON (GLS)            79  86  77  86  81 /  60  40  20  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...33
AVIATION/MARINE...39
Hazardous weather outlook, Sep 12, 5:07 AM CDT, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
507 AM CDT FRI SEP 12 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-130930-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
507 AM CDT FRI SEP 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

LIGHT WINDS AND DEEPENING GULF MOISTURE WILL PROVIDE AN
ENVIRONMENT SOMEWHAT CONDUCIVE FOR ISOLATED FUNNELS THROUGH EARLY
AFTERNOON CLOSER TO THE COAST. THESE ARE COMMON IN TROPICAL
AIRMASSES AND RARELY EXTEND ALL THE WAY TO THE SURFACE...BUT CAN
CAUSE MINOR DAMAGE IF THEY DO.

WE WILL BE MONITORING THE POTENTIAL FOR LOCALLY HEAVY RAIN THIS
AFTERNOON AND TONIGHT AS AREAS OF PRECIPITATION MOVING SOUTHWARD
ALONG A FRONTAL BOUNDARY MOVING IN FROM NORTH TEXAS COLLIDES WITH
ACTIVITY MOVING NORTHWARD FROM THE GULF AND SEABREEZE. WHERE THIS
OCCURS...SEVERAL INCHES OF RAIN COULD FALL IN A SHORT PERIOD OF
TIME AND STORMS COULD BRIEFLY PULSE UP TO STRONG TO SEVERE LEVELS.
AT THIS TIME IT APPEARS THE MOST FAVORABLE AREA FOR THIS SITUATION
TO OCCUR COULD BE ALONG OR NORTH OF A LINE FROM COLUMBUS TO CONROE
TO LIVINGSTON BETWEEN 5 AND 10 PM. RAINFALL AMOUNTS WILL GENERALLY
BE 1/2 INCH OR LESS...BUT LOCALIZED 3 TO 4 INCH TOTALS WILL BE A
POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WE WILL BE
MONITORING THE PROGRESS OF ANOTHER EASTERLY WAVE FORECAST TO MOVE
WESTWARD ACROSS THE GULF THIS WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

GMZ330-335-350-355-370-375-130930-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
507 AM CDT FRI SEP 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

LIGHT WINDS AND DEEPENING GULF MOISTURE WILL PROVIDE AN
ENVIRONMENT SOMEWHAT CONDUCIVE FOR ISOLATED FUNNELS AND
WATERSPOUTS THROUGH EARLY AFTERNOON. MARINERS SHOULD REMAIN CLEAR
OF WATERSPOUTS AS THEY CAN PRODUCE WINDS IN EXCESS OF 40 KNOTS.

OTHERWISE...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED.
WINDS AND SEAS WILL BE HIGHER IN AND NEAR STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE WEEKEND.
WINDS AND SEAS WILL BE HIGHER IN AND NEAR STORMS. WE WILL BE
MONITORING THE PROGRESS OF ANOTHER EASTERLY WAVE FORECAST TO MOVE
WESTWARD ACROSS THE GULF THIS WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 12, 3:15 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
315 PM CDT FRI SEP 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            KEMAH                   29.53N  95.02W
09/12/2014                   GALVESTON          TX   BROADCAST MEDIA

            A FEW STREETS ARE FLOODED IN THE KEMAH AREA SUCH AS BAY
            OAKS DRIVE AND KEMAH OAKS DRIVE.

&&

EVENT NUMBER HGX1400185

PK

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:23 PM CDTAreal Flood AdvisoryHGXBurleson, Washington112 min
Sep 12, 8:08 PM CDTAreal Flood AdvisoryHGXBrazos, Madison112 min
Sep 12, 9:15 PM CDTFlash Flood WarningHGXMadison90 min
Sep 12, 10:43 PM CDTFlash Flood WarningHGXBrazos, Burleson62 min
Sep 12, 11:46 PM CDTAreal Flood AdvisoryHGXGrimes, Waller119 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.